Texas, 2012Hail and Damaging Winds in Texas, September 5, 2012
September 5, 2012 · NWS LUB · 3 events in 3 counties and zones
Scattered storms developed across the entire West Texas region during the afternoon and evening hours of the 5th in response to an upper level short wave approaching from the west. The strongest storms were observed across the extreme southern Texas panhandle due to a remnant outflow boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms developed across the entire West Texas region during the afternoon and evening hours of the 5th in response to an upper level short wave approaching from the west. The strongest storms were observed across the extreme southern Texas panhandle due to a remnant outflow boundary. Although most storms were not severe a few storms did produce severe wind gusts. In one instance, small hail became wind-driven and destroyed crops in Motley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 5, 11:51 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 5, 11:51 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1251 PM CDT WED SEP 5 2012
.AVIATION...
WHILE CONDITIONS WILL REMAIN PRIMARILY VFR...THERE IS A RISK OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS PERHAPS FAVORING KCDS
OVER KLBB BUT CERTAINLY POSSIBLE AT BOTH LOCATIONS. SATELLITE
IMAGERY DEPICTS AN UPPER LEVEL BOUNDARY FROM KLTS TO KLBB TO NORTH
OF KHOB WHICH MAY SERVE AS A FOCUSING MECHANISM. AS TIMING AND
EXACT LOCATION REMAINS UNCERTAIN...WILL NOT EXPLICITLY MENTION IN
THE TAF ATTM ALTHOUGH AVIATORS SHOULD BE AWARE THAT THE RISK
EXISTS. ANY PRECIPITATION WHICH FORMS WILL HAVE THE CAPABILITY FOR
STRONG DOWNBURST WINDS WELL AWAY FROM THE PARENT STORM/VIRGA
&&
PREV DISCUSSION... /ISSUED 426 AM CDT WED SEP 5 2012/
SHORT TERM...
UPPER LEVEL RIDGE WILL REMAIN ANCHORED OVER NM AND WEST TEXAS
ALTHOUGH THE PASSAGE OF A SHORT WAVE TROUGH WILL WEAKEN THE RIDGE
SOME ON THE NERN FLANK IN THE VICINITY OF THE NERN ZONES. WILL ALSO
SEE THE RIDGE BECOME INCREASINGLY DIRTY TODAY AND TONIGHT AS MID TO
UPPER LEVEL MONSOONAL MOISTURE INCREASES ACROSS THE AREA FROM SOURCE
ORIGIN OF AZ AND WRN NM. AT THE SFC A WEAK COLD FRONT MAY TRY TO
MOVE INTO THE NRN ZONES LATER THIS AFTN IN THE WAKE OF THE
AFOREMENTIONED UPPER TROUGH. STRENGTH OF THE UPPER HIGH AND NEARLY
PERSISTENT PROGGED THICKNESSES SUGGEST ANOTHER HOT AFTN WITH HIGHS
WELL INTO THE 90S ON THE CAPROCK AND AT OR ABOVE 100 ACROSS THE
ROLLING PLAINS. ALTHOUGH THE WEAK FRONT PROBABLY WILL NOT MAKE MUCH
DIFFERENCE ACROSS THE NRN ZONES...POTENTIAL FOR A WEAKENING OF THE
RIDGE THERE AND CORRESPONDING DECREASE IN THICKNESSES SUGGEST TEMPS
THERE MAY BE SLIGHTLY COOLER THAN YESTERDAY.
HOT TEMPERATURES AND INCREASED MID LEVEL MOISTURE SUGGEST ISOLATED
TO SCATTERED HIGH-BASED THUNDERSTORMS ARE AGAIN LIKELY THIS
AFTERNOON AND OVERNIGHT. FOCUS INITIALLY IS EXPECTED TO BE ON THE
HIGH TERRAIN NEAR THE NM STATE LINE AS WELL AS FURTHER EWD ACROSS
THE SRN PANHANDLE NEAR LOW LEVEL FRONTAL BOUNDARY AND NEAR THE
CENTER OF THE MID LEVEL MOISTURE AXIS. EXPECTED MOVEMENT OF STORMS
IS TOWARD THE EAST OR SOUTHEAST. LOW END CHANCE CATEGORY GOOD FOR
THE EXPECTED INITIATION ZONES PRE-00Z THEN DOWNWIND IN THE 00Z-06Z
TIME FRAME. SLIGHT CHANCE WILL DO IN THOSE AREAS OUTSIDE THE FAVORED
ZONES.
LONG TERM...
ONLY MINOR REVISIONS WERE MADE THIS FORECAST CYCLE...PRIMARILY
SURROUNDING A STRONG FROPA EXPECTED LATE FRIDAY. OTHERWISE THE
GAME PLAN REMAINS LARGELY UNCHANGED AS THE INITIAL FRONTAL
BOUNDARY IN THE TX PANHANDLE BEGINS LIFTING NORTH ON THURSDAY IN
ADVANCE OF STRENGTHENING WARM ADVECTION AHEAD OF AN UPPER TROUGH
DROPPING OUT OF THE NRN ROCKIES AND DAKOTAS. POPS WERE MASSAGED A
BIT TO INCLUDE SLIGHT CHANCE ACROSS OUR NRN ROW OF COUNTIES THU
AFTN COINCIDENT WITH A THERMAL TROUGH AND STRONG HEATING...BUT BY
FAR THE GREATEST LIFT FAVORS AREAS WELL NORTH OF THE CWA NEAR THE
FRINGES OF STRONGER WLY FLOW AHEAD OF THE IMPENDING UPPER TROUGH.
GREATEST CHALLENGE STILL CONCERNS THE STRONG FRONT EXPECTED LATE
IN THE DAY FRIDAY. 00Z ECMWF HAS ACCELERATED THIS BOUNDARY
MARKEDLY SINCE ITS EARLIER RUN WHILE THE GFS HAS SHOWN SIMILAR BUT
LESS SIGNIFICANT VARIATIONS FROM RUN-TO-RUN. THE 06Z NAM IS NOW
BACK TO A MORE BULLISH FROPA THAT HAS ALL BUT THE LOW ROLLING
PLAINS UNDER COLD ADVECTION BY 00Z SAT. EVEN THOUGH THE MAGNITUDE
OF THIS FRONT IS SIZEABLE FOR THIS TIME OF YEAR...FORECAST RATIONALE
TENDS TO FAVOR A SLOWER FROPA ON THE SOUTH PLAINS LARGELY GIVEN
THE TIME OF DAY AND A BARRIER OF POTENTIAL RECORD-BREAKING HEAT.
OPTED TO FOLLOW A BLEND OF THE 00Z GFS AND NAM RUNS FOR NOW. SO
AFTER NEAR RECORD HIGHS IN LUBBOCK ON FRI...VERY GUSTY NELY WINDS
SHOULD CLOSE THE NIGHT OUT AS A CORRIDOR OF STRONG PRESSURE RISES
TAKES AIM OVER MUCH OF THE CWA. IT'S BEEN SOME TIME SINCE WE'VE
SEEN GRADIENT WINDS IN THE LOWEST KILOMETER APPROACH ADVISORY
LEVELS...BUT FORECAST SOUNDINGS DO LEND CREDIBILITY TO THIS
POSSIBILITY FRI EVENING PROVIDED STRONG PRESSURE RISES IMMEDIATELY
FOLLOWING THE FRONT CAN OFFSET THE OTHERWISE UNFAVORABLE TIME OF
THE EVENT AS THE BOUNDARY LAYER TYPICALLY DECOUPLES SLIGHTLY EVEN
UNDER COLD ADVECTION AFTER PEAK HEATING.
A GREATER CHALLENGE HOWEVER IS POPS. SWLY WINDS AHEAD OF THE FRONT
WILL BE PRONE TO DRYING OUT MOISTURE INITIALLY IN PLACE ON
FRIDAY...BUT WITH STRONG HEATING THROUGHOUT THE SHARP THERMAL
RIDGE...SOME VERY HIGH-BASED CONVECTION IS INDEED POSSIBLE ACROSS
OUR NORTH FRI AFTN BEFORE A MORE FAVORABLE POST-FRONTAL AND
ELEVATED INSTABILITY REGIME DEVELOP FRI EVENING AND OVERNIGHT.
ALTHOUGH LARGE-SCALE FORCING LOOKS RELATIVELY MUTED...A MODEST
CONTRIBUTION OF LIFT IS EXPECTED FRI NIGHT AS THE BASE OF A
POSITIVELY-TILTED TROUGH GRAZES THE SOUTH PLAINS. ALL MODELS WITH
THE EXCEPTION OF THE ECMWF HAVE TRENDED WETTER IN THIS
PATTERN...BUT AM EXERCISING RESTRAINT WITH POPS AS PROGRESSIVE
FRONTS AND UPPER TROUGHS SUCH AS THIS IN NORTHWEST FLOW CAN EASILY
DISAPPOINT. THAT CONSIDERATION ASIDE...INGREDIENTS ALONE SUCH AS AN
ELEVATED AND MOIST FN LAYER AND WEAK OMEGA WILL FAVOR A BROAD
MENTION OF NEAR CHANCE CATEGORY PRECIP BEFORE DIMINISHING QUICKLY
FROM NORTH-TO-SOUTH SAT MORNING AHEAD OF MUCH DRIER AIR AND STRONG
SUBSIDENCE. SO AFTER POTENTIAL RECORD HIGHS ON FRI IN LUBBOCK
.WELL-BELOW NORMAL HIGHS ARE IN ORDER SAT AS A COOL SURFACE
RIDGE OVERSPREADS THE REGION SETTING THE STAGE FOR SOME
UNSEASONABLY COOL LO TEMPS SAT NIGHT WITHIN THE SURFACE HIGH.
SHALLOW UPPER RIDGING APPROACHING FROM THE DESERT SOUTHWEST CLOSES
OUT THIS FORECAST WINDOW RESULTING IN A RAPID RETURN TO SEASONABLE
TEMPS BY EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 96 64 95 64 90 / 30 30 20 10 20
TULIA 97 68 96 66 94 / 30 30 20 10 20
PLAINVIEW 98 68 96 66 96 / 20 30 10 10 20
LEVELLAND 97 68 98 67 98 / 20 30 10 10 10
LUBBOCK 99 71 98 69 98 / 20 30 10 10 10
DENVER CITY 99 70 97 68 98 / 20 20 10 10 10
BROWNFIELD 99 71 98 68 100 / 20 20 10 10 10
CHILDRESS 101 71 101 71 102 / 20 30 20 20 20
SPUR 100 70 99 70 103 / 20 20 10 10 10
ASPERMONT 104 73 102 73 104 / 20 20 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/99/26
Hazardous weather outlook, Sep 5, 1:35 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
235 PM CDT WED SEP 5 2012
TXZ021>044-061945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
235 PM CDT WED SEP 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
MAINLY ACROSS THE ROLLING PLAINS...NORTHERN SOUTH PLAINS AND
SOUTHERN TEXAS PANHANDLE. SOME OF THESE STORMS COULD BECOME STRONG
TO POSSIBLY SEVERE WITH WINDS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SUSTAINED NORTHEASTERLY WINDS MAY OCCASIONALLY APPROACH 30 MPH
OVER PARTS OF THE OUTLOOK AREA FRIDAY NIGHT BEHIND A STRONG COLD
FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 5, 2:03 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
303 PM CDT WED SEP 5 2012
TXZ035-052030-
LUBBOCK-
303 PM CDT WED SEP 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...
AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF SLATON THIS STORM WAS NEARLY
STATIONARY. THIS STORM HAS GENERATED A DOWNBURST OF WINDS WHICH IS
PROPAGATING RAPIDLY WESTWARD TOWARD THE WOLFFORTH AREA.
WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3340 10207 3361 10206 3370 10183 3346 10158
3339 10179
TIME...MOT...LOC 2001Z 198DEG 2KT 3346 10186Hail, Motley
- When
- September 5, 2:20 PM CST
- Where
- Motley County, 4 mi NE of Flomot
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.261, -100.930
Wind-driven hail damaged crops four miles northeast of Flomot. An unknown amount of damage to the crops occurred.
Thunderstorm Wind, Hall
- When
- September 5, 2:50 PM CST
- Where
- Hall County, 2 mi WSW of Turkey
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.389, -100.912
A Texas Tech University West Texas mesonet station near Turkey measured a wind gust of 69 mph.
Thunderstorm Wind, Cottle
- When
- September 5, 9:30 PM CST
- Where
- Cottle County, 10 mi SW of Paducah
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.918, -100.423
A Texas Tech University West Texas mesonet station near Paducah measured a wind gust to 58 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Massachusetts, September 5, 2012$1.5 million · 1 event
- Hail and Damaging Winds in Missouri, September 5 to 6, 2012$87,000 · 1.75 in hail · 56 events
- Flash Flood and Hail in Texas, September 5, 2012$160,000 · 1.25 in hail · 18 events
- Flash Flooding and Damaging Winds in Tennessee, September 5, 20121 injured · $96,000 · 55 kt wind · 14 events
- Flash Flood in North Carolina, September 5, 2012$100,000 · 1 event
- Hail and Damaging Winds in Arkansas, September 5 to 6, 2012$61,000 · 1 in hail · 7 events
- Lightning Strike in Maryland, September 5, 2012$75,000 · 1 event
- Damaging Winds in Illinois, September 5, 2012$38,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, September 5, 2012$40,000 · 61 kt wind · 1 event
- Lightning Strike in Alabama, September 5, 2012$40,000 · 1 event
- Flood and Damaging Winds in Kentucky, September 5, 2012$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Iowa, September 5, 2012$11,000 · 63 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401013, 401009, 401007.